Output-Sensitive Algorithms for Uniform Partitions of Points

  • Pankaj K. Agarwal
  • Binay K. Bhattacharya
  • Sandeep Sen
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1741)


We consider the following one- and two-dimensional bucke- ting problems: Given a set S of n points in ℝ1 or ℝ2 and a positive integer b, distribute the points of S into b equal-size buckets so that the maximum number of points in a bucket is minimized. Suppose at most (n/b) + Δ points lies in each bucket in an optimal solution. We pre- sent algorithms whose time complexities depend on b and Δ. No prior knowledge of Δ is necessary for our algorithms.

For the one-dimensional problem, we give a deterministic algorithm that achieves a running time of O(b 4Δ2 log n + n). For the two-dimensional problem, we present a Monte-Carlo algorithm that runs in sub-quadratic time for certain values of b and Δ. The previous algorithms, by Asano and Tokuyama [1], searched the entire parameterized space and required Ή(n 2) time in the worst case even for constant values of b and Δ.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    T. Asano and T. Tokuyama. Algorithms for projecting points to give the most uniform distribution and applications to hashing. Algorithmica, 9, pp. 572–590, 1993.zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    B. Bhattacharya. Usefulness of angle sweep. Proc. of FST&TCS, New Delhi, India, 1991.Google Scholar
  3. 3.
    D. Comer and M.J. O’Donnell Geometric problems with applications to hashing. SIAM Journal on Computing, 11, pp. 217–226, 1982.zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    T. K. Dey, Improved bounds on planar k-sets and related problems, Discrete Comput. Geom., 19 (1998), 373–382.zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    J. Hershberger and S. Suri, A pedestrian approach to ray shooting: Shoot a ray, take a walk, J. Algorithms, 18 (1995), 403–431.zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    J. Matousěk. Efficient Partition trees. Discrete and Computational Geometry, 8, pp. 315–334, 1992.CrossRefMathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1999

Authors and Affiliations

  • Pankaj K. Agarwal
    • 1
  • Binay K. Bhattacharya
    • 2
  • Sandeep Sen
    • 3
  1. 1.Center for Geometric Computing, Department of Computer ScienceDuke UniversityDurhamUSA
  2. 2.School of Computing ScienceSimon Fraser UniversityBurnabyCanada
  3. 3.Department of Computer Science and EngineeringIIT DelhiNew DelhiIndia

Personalised recommendations